Woman thinking about Percocet use

Percocet Overdose: Signs , Symptoms and Recovery Help

| last updated


Can You Overdose on Percocet?

Percocet is a semisynthetic opioid painkiller prescribed to treat moderate to severe pain. It is a combination drug, formulated with both oxycodone (an opioid) and acetaminophen (an analgesic fever reducer).1

Taking very high doses of Percocet can lead to overdose. Nearly 19,000 people died due to prescription painkiller overdose in 2014.3 Knowing Percocet overdose signs and symptoms and what to do when one occurs can help prevent death or other serious complications.


Signs and Symptoms

When a user takes too much Percocet, he or she may experience an overdose. During a Percocet overdose, the user may exhibit the following signs and symptoms:4

  • Nausea
  • Vomiting
  • Intestinal spasms
  • Weak pulse
  • Low blood pressure
  • Extreme drowsiness
  • Difficult, slowed, or stopped breathing
  • Blue-tinted nails and lips
  • Seizures
  • Coma

In addition to central nervous system depression, overdose on Percocet has been linked to other effects such as abnormally slow heart rate, one of the most dangerous opioid overdose symptoms.5 Because Percocet also contains acetaminophen, hepatotoxicity and severe liver failure are also possible.1

If you are concerned that you or someone you know may be experiencing a Percocet overdose, call 911 immediately. Getting professional medical help is vital to the user’s survival.

Helping an Overdose Victim

Naloxone stops the effects of Percocet.


Some states allow an opioid overdose medicine called naloxone to be sold over the counter in pharmacies. Naloxone instantly stops the effects of opioids.6 If you have naloxone available, follow the directions and carefully administer it. Naloxone is not a substitute for comprehensive medical care; a person may still suffer serious consequences without emergency help.

While waiting for emergency personnel to arrive, do not leave the overdosing individual alone. Overdose can be a frightening experience, and you must make sure the person does not injure himself or herself. Try to keep the person awake and either sitting up or on his or her side in case vomiting occurs.

Make note of the symptoms and, if possible, the estimated dose taken so you can relay this information to the emergency crew. The more information you can provide, the better they can prepare to help the overdosing individual.


Risk Factors for Overdose

The World Health Organization has identified a number of risk factors for overdose, such as:7

  • Being dependent on or addicted to Percocet.
  • Injecting Percocet.
  • Using Percocet in combination with other depressant substances, such as alcohol or benzodiazepines.
  • Using Percocet while struggling with a serious medical condition such as HIV, liver or lung disease, or a mood disorder.
  • Living with a person who is in possession of Percocet.
  • Having a history of substance use disorders.
  • Being older.
  • Being male.
  • Having a high-dose prescription.


Percocet Overdose Treatment

Prevent a Percocet Overdose

If you or a loved one is abusing Percocet, call 1-888-319-2606

Who Answers? to get help finding a recovery center.

Treatment for a Percocet overdose usually includes:

  • Preserving breathing and heart rate. The primary focus of Percocet overdose treatment is to keep the person alive. The first concern of emergency responders is to restore vital bodily functions such as breathing and heartbeat.1
  • Administering naloxone. In some cases, emergency medical staff may administer naloxone to immediately stop the action of Percocet, which can result in the sudden onset of an opioid withdrawal syndrome.6 In extreme cases, multiple doses of naloxone may need to be given.
  • Monitoring vital signs. After emergency room personnel address the life-threatening symptoms and stabilize the person, they will continue to monitor the person’s pulse, breathing rate, blood pressure, and temperature to ensure his or her safety.4
  • Preventing additional drug absorption. To prevent any already-consumed Percocet from being absorbed into the overdosing individual’s system, medical staff will perform stomach pumping (gastric lavage) and administer activated charcoal.
  • Preventing liver damage. Should acetaminophen overdose be suspected after gastric lavage and charcoal administration have been performed, serial blood testing will assess for serum pH and potential hepatic injury (via LFTs or liver functioning tests). Some people may require administration of the antidote N-acetylcysteine to prevent as much permanent liver damage as possible.1


Can You Die from a Percocet Overdose?

Overdosing on Percocet can be deadly or lead to serious complications.

  • During a Percocet overdose, symptoms commonly associated with opioid use are taken to lethal extremes. Reduced brain activity can result in slowed or stopped breathing and heart rate, which can lead to permanent brain damage or death if not immediately treated.4, 8, 9
  • If the overdosing individual survives, he or she may still suffer long-term consequences. If the person stops breathing, he or she may have to cope with the effects of prolonged hypoxia, including neurological damage, seizures, or coma.8, 9
  • People who abuse Percocet also run the risk of permanent liver damage due to the acetaminophen, which can lead to disorientation, slurred speech, uncontrollable body tremors, and diminished cognitive functioning – all hallmarks of a syndrome known as hepatic encephalopathy.10, 11

In 2011, more than 12% of all emergency department visits involving prescription drugs were related to ingestion of oxycodone products such as Percocet.12 The faster a person receives emergency help, the better the chances of survival and coming away from the experience with minimal damage.


Recovering from an Overdose

Man getting help for Percocet overdose

Surviving a Percocet overdose is possible, especially with immediate medical help. In some cases, the user may continue to struggle with long-standing effects due to brain and body damage. Learning how to live without Percocet is a vital part of recovering from an overdose and preventing future ones.

There are many different options for recovery, and every program is unique. Finding a program that best fits an individual’s needs is an important step in the process. Some of these program options include:

  • Inpatient treatment: Inpatient or residential rehab includes an extended stay (from a few weeks to a few months) at a treatment facility to work on recovery through therapy and counseling in an entirely sober environment. These programs are well-suited for relatively severe cases of addiction or dependence. Many programs are designed to last 28 to 90 days (or longer, when needed) and may also include detox.
  • Outpatient treatment: The person can continue to live at home while working through recovery, attending a treatment program for several hours per week. Outpatient rehabilitation will consist of scheduled therapy and counseling sessions, often in a group setting. Outpatient can be hugely beneficial for a number of individuals, but these programs require self-motivation, which can be a struggle for some.
  • 12-step: Twelve-step programs include free self-help groups such as Narcotics Anonymous, where people can work through recovery with community and peer support. These programs provide an excellent community addition to formal treatment, as well as vital aftercare services to keep people on track.


Find a Recovery Center

Worried that you or a loved one is in danger of overdosing on Percocet? Stop the cycle of abuse with help from caring professionals.

Call 1-888-319-2606 Who Answers? to speak with someone about recovery program placement.

Sources

[1]. U.S. National Library of Medicine DailyMed. (2010). Label: Percocet-oxycodone hydrochloride and acetaminophen tablet.

[2]. Center for Behavioral Health Statistics and Quality. (2015). Results from the 2015 National Survey on Drug Use and Health: Detailed Tables.

[3]. National Institute on Drug Abuse. (2015). Overdose Death Rates.

[4]. U.S. National Library of Medicine. (2015). Hydrocodone/oxycodone overdose.

[5]. Berling, I., Whyte, I. M., & Isbister, G. K. (2013). Oxycodone overdose causes naloxone responsive coma and QT prolongation. Q J Med, 106. 35-41.

[6]. Substance Abuse and Mental Health Services Administration. (2016). Naloxone.

[7]. World Health Organization. (2014). Information sheet on opioid overdose.

[8]. National Institute on Drug Abuse. (2014). What are the possible consequences of opioid use and abuse?

[9]. U.S. National Library of Medicine. (2014). Cerebral hypoxia. MedlinePlus.

[10]. U.S. National Library of Medicine. (2015). Acetaminophen overdose. MedlinePlus.

[11]. U.S. National Library of Medicine. (2015). Loss of brain function – liver disease. MedlinePlus.

[12]. Substance Abuse and Mental Health Services Administration, Drug Abuse Warning Network, 2011: National Estimates of Drug-Related Emergency Department Visits. HHS Publication No. (SMA) 13-4760, DAWN Series D-39. Rockville, MD: Substance Abuse and Mental Health Services Administration, 2013.

You are never too old to improve your health and quality of life!

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?